Acid suppressing PPI drugs: not so safe (updated)

If you take these drugs which cut your stomach acid by around 90%, you might want to look at the piece wrote earlier in the week for the  Daily Mail about the serious side effects they can cause. In the short-term they do of course bring almost instant and blessed relief from the really nasty pain of heartburn and because more and more people are reporting heartburn (obesity makes it more likely) they are now among the most commonly prescribed drugs.

The conventional medical attitude is that their side-effects are relatively mild and reversible and since the drugs are now off-patent, the price has plummeted so they are often given out on a prophylactic basis. But the emergence of a range of nasty side effects with long-term use described in the article – such as dangerously low levels of magnesium, raised risk of infection with the super-bug C.difficile, weaker bones and possibly increased chance of cancer and heart disease –  vividly highlights serious shortcomings in our current system of evidence based medicine.

The first failure is that it is pretty poor at picking up side-effects anyway. The so-called “gold standard” randomised controlled trial (RCT) is rarely more than six months – not nearly long enough to spot problems that take time to develop, such a magnesium deficiency. But then once a new drug is released onto the market, patients’ reports, however many there are of them, don’t count as real scientific evidence. They are merely anecdotes. Dr David Healy in his recent book Pharmageddon has a lot of detail on this and has set up a new website to give these “anecdotes”  more authority.

More fundamental is the fact that mineral and vitamin deficiency doesn’t feature on most doctors’ radar. Both UK and American drugs watchdogs – the MHRA and the FDA – have recently warned about PPIs and magnesium deficiency and recommend that patients being put on one of them long-term should have magnesium levels checked. But how many doctors will do this? There is widespread scepticism about the need for any kind of mineral or vitamin supplement. How often have you heard them dismissed because:  “You can get them all from a healthy balanced diet”.

Not only is the idea that drugs can block the availability of minerals and vitamins barely recognised,  but the symptoms of magnesium deficiency – extreme fatigue and weakness, cramps, fits, loss of appetite and an irregular heartbeat – could have a variety of causes. This means deficient patients will be put through a range of tests to get to the bottom of their problem. Unfortunately testing for mineral and vitamin deficiency is hardly common practice and magnesium is not part of regular blood tests.

But it  gets worse. Magnesium is not the only nutrient blocked by PPIs. They also reduce availability of vitamin B12 – something else that older people are at risk of anyway, making it hard to finger PPIs as the cause and so stop them.  In fact, given that stomach acid is needed for effective digestion, it is likely that PPIs can cut availability of many other nutrients as well.

What’s needed of course are trials to find out what is going on. But they are very unlikely to be done under our current EBM system. In theory,  if it could be shown that both magnesium and B12 deficiency was widespread in PPI patients ( a big “if”), the MHRA could ask the companies to run trials. But that is not going to happen now because these drugs’ patents have run out and the companies are no longer responsible.

So we have millions of  patients getting these drugs every year, all prescribed in accordance with the principles of EBM. Some have been on them for two decades or more and the number of long-term users is likely to keep rising. One reason for this – mentioned in the article –  is that these drugs may make your heartburn worse when you stop taking them. A state commonly known as addiction.

So could this be a major health disaster? We have no way of knowing, now or in the future, because no one with the money to run trials to find out will pay for them. In response to the kind of questions patients have a right to expect answers to – such as: Just how serious is the risk? Who is most likely to be affected?”-  our EBM system can only remain silent.

Comments

  1. Anonymous says:

    So what does one do ? What do you suggest taking instead ?

    • This doesn’t mean no one should ever take PPIs. Like most useful drugs they can be very valuable in the short term. The major problems, such as increased risk of osteoporosis and drop in magnesium absorption, come when people are left on these drugs for years, which is contrary to guidelines but all too common anyway. It is especially a risk for the elderly.

      So take them for the shortest possible time. If you are taking them for heartburn and you find you keep on needing them, talk to a nutritionist and see if there is anything in your diet causing a problem. If you have to have something, try the an older type of drug called H2 receptor antagonists with names such as Cemetidine and Zantac which don’t seem to be come with the same risks.

      If you are taking them to buffer low dose aspirin taken to lower your risk of heart disease (but you haven’t actually had heart problems – primary prevention) then stop taking the aspirin – the number of people needing to take aspirin for one to benefit is far too high anyway – 300 – and the risk of a bleed from the aspirin is about the same. Take a look at “10 secrets of Healthy Ageing” for lots of ways to lower your risk of heart disease without drugs.

      What I think is most alarming about the PPI saga is not so much that people are left on them for years unnecessarily, although that is bad enough, but the widespread acceptance that it is perfectly OK to lower stomach acid by 90% for years; that it is just there as a kind of optional extra.

      If you have a problem with stomach acid the sensible thing to do is to find out why and see if you can fix it. I predict casually hammering down cholesterol levels in millions of people for years will come to be viewed as showing a similar misunderstanding of the way our bodies work.

Leave a reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 859 other followers

%d bloggers like this: